Thunderstorm Wind, Washington
- When
- August 16, 5:00 PM EST
- Where
- Washington County, Limestone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.230, -82.630
Four to five trees were blown down in Limestone.
A meso low formed along a weak cool frontal boundary during the morning producing a few severe thunderstorms across Southeast and Central East Tennessee. The severe weather category was typically damaging winds with no hail threat in a slightly unstable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A meso low formed along a weak cool frontal boundary during the morning producing a few severe thunderstorms across Southeast and Central East Tennessee. The severe weather category was typically damaging winds with no hail threat in a slightly unstable environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 16, 1:43 PM EST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 243 PM EDT TUE AUG 16 2016 .SHORT TERM (Today and tomorrow)... Showers and thunderstorms have developed in the West Tennessee Valley, and east of the Southern Appalachian Mountains. Expect storms to continue through the afternoon and into the evening. There is a bit more CAPE to work with today, but the current trend is to have less coverage than we saw yesterday. Similar to yesterday also, we could see a few strong to marginally severe storms in the area, but again, widespread severe weather is not expected today. Also, we could see some patchy fog overnight, particularly where showers occur today. Tomorrow we will have a bit more moisture over us as the front fizzles out and moisture flakes off south and closer to our region. This will likely bring an increase in cloud coverage leading to cooler temperatures across the area. In addition another round of widespread showers and thunderstorms will again be possible tomorrow. .LONG TERM...(Wednesday night through Tuesday)...Models continue to be in decent agreement for the most part...and run to run consistency is fair. Forecast confidence is about average for this time of year. Models still depict the remnants of a dissipating frontal boundary sagging into the area in the Wed night/Thursday time frame...then a stronger cold front pushing through sometime Sunday night or Monday. With considerable moisture lingering through the weekend...expect to see at least scattered convection each day. By Tuesday drier air is forecast to be over the area behind the cold front...so should be less humid and precip free. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 88 71 88 / 30 60 40 40 Knoxville McGhee Tyson Airport, TN 72 87 69 85 / 30 60 40 50 Oak Ridge, TN 72 86 70 85 / 30 60 40 50 Tri Cities Airport, TN 69 87 69 82 / 30 60 40 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && ABM/LW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 406 AM EDT TUE AUG 16 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 406 AM EDT TUE AUG 16 2016 /306 AM CDT TUE AUG 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH GREATEST THREAT BEING STRONG GUSTY WINDS AND LOCALIZED HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT TUE AUG 16 2016
TNZ039>044-070-073-162130-
WASHINGTON TN-NORTH SEVIER TN-JEFFERSON TN-COCKE SMOKY MOUNTAINS TN-
NORTHWEST COCKE TN-HAMBLEN TN-NORTHWEST GREENE TN-
SOUTHEAST GREENE TN-
450 PM EDT TUE AUG 16 2016
...SPECIAL WEATHER STATEMENT...
AT 447 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HOT SPRINGS TO 10 MILES SOUTHWEST OF
NEWPORT. MOVEMENT WAS NORTHEAST AT 25 MPH.
WINDS 30 TO 40 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH THESE
STORMS. HEAVY RAINFALL IS ALSO EXPECTED WHICH COULD CAUSE LOCALIZED
FLOODING ESPECIALLY IN SMALLER STREAMS AND LOW LYING AREAS.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MORRISTOWN...GREENEVILLE...NEWPORT...JONESBOROUGH...
TUSCULUM...WHITE PINE...BANEBERRY...PARROTTSVILLE...RUSSELLVILLE...
MIDWAY...MOSHEIM...BULLS GAP...CEDAR CREEK...LIMESTONE...
FAIRGARDEN...CHUCKY...BYBEE...AVONDALE AND CAMP CREEK.
LAT...LON 3606 8263 3600 8278 3593 8281 3595 8288
3593 8292 3590 8291 3584 8345 3626 8324
3628 8310 3624 8307 3629 8299 3636 8237
TIME...MOT...LOC 2047Z 209DEG 24KT 3594 8283 3588 8335
TDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 510 PM EDT TUE AUG 16 2016 TNZ012-035-036-162215- SCOTT TN-ANDERSON TN-MORGAN TN- 510 PM EDT TUE AUG 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTT...WESTERN ANDERSON AND CENTRAL MORGAN COUNTIES UNTIL 615 PM EDT... AT 508 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF WARTBURG...MOVING NORTHEAST AT 10 MPH. HAIL ONE HALF INCH UP TO DIME SIZE AND WINDS 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WARTBURG...SUNBRIGHT...SLICK ROCK...FROZEN HEAD S.P....DEERLODGE AND PETROS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3613 8434 3601 8474 3617 8484 3637 8450 TIME...MOT...LOC 2108Z 242DEG 10KT 3613 8472 TD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT TUE AUG 16 2016
TNZ044>046-162215-
UNICOI TN-WASHINGTON TN-NORTHWEST CARTER TN-
536 PM EDT TUE AUG 16 2016
...SPECIAL WEATHER STATEMENT...
AT 533 PM EDT...DOPPLER RADAR WAS TRACKING A COUPLE STRONG
THUNDERSTORMS NEAR JONESBOROUGH...OR 8 MILES NORTHWEST OF
ERWIN...AND ANOTHER THUNDERSTORM NEAR JOHNSON CITY MOVING NORTHEAST
AT 15 MPH.
HALF INCH HAIL AND WINDS 30 TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ELIZABETHTON...ERWIN...JONESBOROUGH...CENTRAL...
GRAY...PINE CREST...MIDWAY...OAK GROVE...SPURGEON...UNICOI...
WATAUGA...MILLIGAN COLLEGE...AVONDALE...EMBREEVILLE...
LEESBURG AND TELFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3626 8224 3626 8229 3624 8227 3611 8249
3624 8264 3625 8264 3644 8246 3644 8242
3643 8240 3642 8241 3643 8239 3642 8237
3639 8238 3640 8237 3640 8230 3630 8218
TIME...MOT...LOC 2133Z 224DEG 11KT 3623 8251
TDThe Knoxville radar (KMRX), 70 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
6 thunderstorm wind. Local standard time, as filed.
Four to five trees were blown down in Limestone.
Trees and power lines were reported down in Telford.
A tree fell on a car traveling on Old Ducktown Road, resulting in injury to the vehicle's occupants.
Several trees were reported down in Blountville and Piney Flats.
A few larges trees fell onto recreational vehicles and cars at the Margaret Milburn Campground.
Small tree limbs were reported down and were blocking McGee Road in Southeast Hamilton County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643702, 643703, 643704, 643705, 643706, 643707.